This WebM&M describes a 78-year-old veteran with dementia-associated aggressive behavior who was hospitalized multiple times over several months for hypoxic respiratory failure and atrial fibrillation before being discharged to a skilled nursing facility. The advanced care planning team, in consultation with palliative care and ethics experts, determined that transition to hospice was appropriate. However, these recommendations were verbally communicated and not documented in the chart.
This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.
This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an unnecessary procedure; in the second case, the wrong patient received an unnecessary chest x-ray. The commentary highlights the consequences of patient transport errors and strategies to enhance the safety of patient transport and prevent transport-related errors.
This WebM&M describes an adverse event due to mislabeling or “syringe swap” in a preoperative patient. The commentary outlines several recommendations and safeguards to ensure that medications administration is safe.
This case involves a 2-year-old girl with acute myelogenous leukemia and thrombocytopenia (platelet count 26,000 per microliter) who underwent implantation of a central venous catheter with a subcutaneous port. The anesthetist asked the surgeon to order a platelet transfusion to increase the child’s platelet count to above 50,000 per microliter. In the post-anesthesia care unit, the patient’s arterial blood pressure started fluctuating and she developed cardiac arrest.
A 52-year-old woman presented for a lumpectomy with lymphoscintigraphy and sentinel lymph node biopsy (SLNB) after being diagnosed with ductal carcinoma in situ (DICS). On the day of surgery, the patient was met in the pre-operative unit by several different providers (pre-operative nurse, resident physician, attending physician, and anethesiology team) to help prepare her for the procedure. In the OR, the surgical team performed two separate time-outs while the patient was being prepped, placed under general anesthesia, and draped.
A seven-year-old girl with esophageal stenosis underwent upper endoscopy with esophageal dilation under general anesthesia. During the procedure, she was fully monitored with a continuous arterial oxygen saturation probe, heart rate monitors, two-lead electrocardiography, continuous capnography, and non-invasive arterial blood pressure measurements.
This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.
A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated.
Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.
A 55-year-old man undergoing chemotherapy for acute myeloid leukemia was admitted to the hospital with a fever, neutropenia, and thrombocytopenia but physical examination did not reveal a focal site of infection. Blood and urine cultures were obtained, and he was started on IV antibiotics. His fever persisted and the cross-covering physician, following sign-out instructions from the primary team, requested repeat blood cultures but did not evaluate the patient in person.
A man with a history of previous airway operations was admitted for a rigid direct laryngoscopy. The consulting physician anesthesiologist prescribed a resident to administer ketamine to the patient as part of the general anesthesia protocol. The resident unintentionally located two vials of 100mg/mL ketamine (instead of the intended 10mg/mL vials that are used routinely) and erroneously administered 950mg of ketamine (instead of the intended 95mg).
A 65-year-old man with metastatic cancer and past medical history of schizophrenia, developmental delay, and COPD was admitted to the hospital with a spinal fracture. He experienced postoperative complications and continued to require intermittent oxygen and BIPAP in the intensive care unit (ICU) to maintain oxygenation. Upon consultation with the palliative care team about goals of care, the patient with telephonic support of his long time caregiver, expressed his wish to go home and the palliative care team, discharge planner, and social services coordinated plans for transfer home. Altho
A 3-month-old male infant, born at 26 weeks’ gestation with a history of bowel resection and anastomosis due to necrotizing enterocolitis, was readmitted for abdominal distension and constipation. He was transferred to the pediatric intensive care unit (PICU) for management of severe sepsis and an urgent exploratory laparotomy was scheduled for suspected obstruction. The PICU team determined that the patient was stable for brief transport from the PICU to the operating room (OR).
After a breast mass was identified by a physician assistant during a routine visit, a 60-year-old woman received a diagnostic mammogram and ultrasound. The radiology assessment was challenging due to dense breast tissue and ultimately interpreted as “probably benign” findings. When the patient returned for follow-up 5 months later, the mass had increased in size and she was referred for a biopsy.
After a failed induction at 36 weeks, a 26-year-old woman underwent cesarean delivery which was complicated by significant postpartum hemorrhage. The next day, the patient complained of severe perineal and abdominal pain, which the obstetric team attributed to prolonged pushing during labor. The team was primarily concerned about hypotension, which was thought to be due to hypovolemia from peri-operative blood loss. After several hours, the patient was transferred to the medical intensive care unit (ICU) with persistent hypotension and severe abdominal and perineal pain. She underwent surge
A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessio
A 69-year-old man with cognitive impairment and marginal housing was admitted to the hospital for exacerbation of chronic obstructive pulmonary disease (COPD). After a four-day admission, the physician arranged for discharge and transport to residential care home and arranged for Meds-to-Beds (M2B), a service that collaborates with a local commercial pharmacy to deliver discharge medications to the bedside prior to the patient leaving the hospital.
A 56-year-old female received a digital tourniquet around the base of her left big toe during an ablation and excision of a deformed in-grown toenail.
A patient was mistakenly administered intravenous fentanyl which was leftover from a previous patient and not immediately wasted.